# SDR 99ZZZX2181

- Difficulty date: May 1, 1999
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N5738W
- Make and model: Piper PA-28-150
- Aircraft serial: 281434
- Engine: Lyc O360A1A
- System (JASC): 7414 · Magneto/Distributor
- Part: Shaft
- Part number: 105136029
- Condition: Sheared
- Location: Magneto
- Part time: 625 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

WHILE PERFORMING OPERATIONAL CHECK OF MAGNETO SYSTEM, NOTED THAT NORMAL DROP OCCURRED AT 1,800 RPM'S, BUT WAS ROUGH AT LOWER RPM'S.  AFTER ELIMINATING PLUGS AND IGNITION HARNESS FOR DEFECTS, PULLED AND INSPECTED MAGNETO.  UPON OPENING THE POINT/CAPACITOR AREA, EVERYTHING APPEARED NORMAL UNTIL MULTIPLE REVOLUTIONS WERE APPLIED TO DRIVE GEAR.  ACCEPTABLE POINT GAP DIMINISHED TO NO POINT GAP.  UPON SPLITTING THE MAG CASE, IT WAS EVIDENT MAGNET SHAFT HAD SHEARED JUST BELOW THE WOODRUFF KEYWAY UNDER THE DRIVEN GEAR.  MODERATE BEARING AND RACE DISTRESS WERE NOTED.  NOTE:  UNIT STILL OPERATIONAL.  UNIT REPLACED BY FACTORY O/H UNIT.  PART TIS:   625 HOURS SINCE NEW AND HAD NOT BEEN OPENED IN THE FIELD PRIOR TO FAILURE.
